University of Surrey

Test tubes in the lab Research in the ATI Dance Research

The Hawking–Penrose singularity theorem for C1,1-Lorentzian

Graf, M, Grant, James, Kunzinger, M and Steinbauer, R (2017) The Hawking–Penrose singularity theorem for C1,1-Lorentzian Communications in Mathematical Physics, 360 (3). pp. 1009-1042.

[img] Text
1706.08426v2.pdf - Accepted version Manuscript
Restricted to Repository staff only until 30 November 2018.

Download (370kB)


We show that the Hawking–Penrose singularity theorem, and the generalisation of this theorem due to Galloway and Senovilla, continue to hold for Lorentzian metrics that are of C1 , 1-regularity. We formulate appropriate weak versions of the strong energy condition and genericity condition for C1 , 1-metrics, and of C0-trapped submanifolds. By regularisation, we show that, under these weak conditions, causal geodesics necessarily become non-maximising. This requires a detailed analysis of the matrix Riccati equation for the approximating metrics, which may be of independent interest.

Item Type: Article
Divisions : Faculty of Engineering and Physical Sciences > Mathematics
Authors :
Graf, M
Kunzinger, M
Steinbauer, R
Date : 30 November 2017
Identification Number : 10.1007/s00220-017-3047-y
Copyright Disclaimer : The final publication is available at via
Uncontrolled Keywords : Singularity theorems, low regularity, regularisation, causality theory
Depositing User : Melanie Hughes
Date Deposited : 24 Oct 2017 10:15
Last Modified : 27 Jun 2018 17:26

Actions (login required)

View Item View Item


Downloads per month over past year

Information about this web site

© The University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom.
+44 (0)1483 300800